Hail, Marion
- When
- March 13, 7:15 AM CST to 7:19 AM CST
- Where
- Marion County, 1.4 mi N of Winfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.940, -87.823
Penny to nickel-size hail fell in Winfield, with hail covering the ground.
A shortwave trough moved through Arkansas early on March 13, with convection eventually refiring in parts of Central Alabama along a boundary that had moved east from the Mississippi Valley. A storm just after 8 AM produced up to nickel-size hail in the Winfield and Ethridge areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A shortwave trough moved through Arkansas early on March 13, with convection eventually refiring in parts of Central Alabama along a boundary that had moved east from the Mississippi Valley. A storm just after 8 AM produced up to nickel-size hail in the Winfield and Ethridge areas. More activity formed in the late evening across northwest Alabama, with a cell moving southeastward into Winston County and dropping nickel-size hail near Double Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 13, 5:55 AM CST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Birmingham AL 655 AM CDT Thu Mar 13 2025 ...New AVIATION... .KEY MESSAGES... Issued at 247 AM CDT WED MAR 12 2025 - There is a risk of strong to severe thunderstorms daily, starting today and lasting through Sunday morning. There is a Marginal Risk on Thursday followed by a Slight to Enhanced Risk Friday night through early Saturday morning. - A severe weather outbreak now appears likely over the Deep South and across much of Central Alabama during the day on Saturday and lasting through Sunday morning. A Moderate to Enhanced Risk (Level 3 to 4 of 5) for severe storms exists across all of Central Alabama. - There is a Slight Risk of Excessive Rainfall Saturday through Sunday across much of Central Alabama. Generally 2-3" is forecast through the weekend. && .SHORT TERM... (Today through Saturday Morning) Issued at 247 AM CDT THU MAR 13 2025 500mb shortwave trough/low is currently moving eastward through Central Arkansas, with a small cluster of strong to isolated severe storms located near the center of the 500mb shortwave. Farther to the south, we did have a few storms that developed across far southern Mississippi but have since diminished over the last hour. A noticeable boundary can be seen aloft on radar, moving eastward across the Mississippi River. This boundary will be a feature to watch as it moves eastward into western Alabama later this morning. Coverage of showers and storms this morning remains the biggest question mark with overall lack of an organized lifting mechanism at the surface and initial lack of daytime heating. We'll continue to watch development trends off to the west and southwest through the morning. For now, have gone on the higher end of PoPs in the chance category between 10am and 1pm, with higher coverage of storm development across the southern half of the area through the afternoon. Greater surface heating combined with additional low-level moisture will help to steepen lapse rates aloft for storms across the southern half of the area as well. A Marginal Risk (level 1 of 5) for severe storms remains in the forecast today with very cold air aloft and sufficient shear to sustain storm updrafts. Large hail, possibly up to the size of golf balls in the strongest storms along with gusty isolated damaging winds to 60mph will be the hazards. Overall coverage of showers and storms today may end up not being as widespread as has been advertised the past couple of days. As a result, temperature guidance has come in warmer this morning with most locations having a good chance to top out in the mid to upper 70s. If that's realized, we'll definitely have some additional fuel for storms to work with by this afternoon. As the shortwave quickly moves eastward tonight, all eyes will then turn to the rapidly deepening storm system that will eject northeastward from the Desert Southwest on Friday. Deep southerly surface flow/warm air advection will occur ahead of the system across the Southeast by Friday afternoon. As the low-level jet begins to ramp up, breezy southerly winds are forecast, prevailing between 15 and 20mph with gusts up to 30mph. Guidance continues to come in very warm for highs, and I've gone ahead and bumped temps into the lower 80s in many locations, especially western and southwestern counties. The first wave of potential significant severe weather could arrive after 9pm Friday night, especially across western and northwestern counties in Central Alabama. As a 80-90 knot 500mb jet moves off to our northwest, the 925mb jet is advertised to ramp up between 40 and 45 knots. If we can overcome the lack of a forcing mechanism and get storms to develop, we could have a problem on our hands with a potential for supercells. Overall coverage of storms could end up being isolated to scattered, but those that develop may be significant severe storms. Again, due to the questionable forcing this remains a conditional threat, but due to the high potential ceiling an Enhanced Risk (level 3 of 5) remains in the forecast for western and northwestern counties of the CWA, with severe threat much lower as you move east of the I-65 corridor. Stay tuned for additional updates! The strong low- level jet will allow tropical moisture to stream northward as dewpoints rise into the low to perhaps mid 60s through 7am Saturday morning. Following that round of potential severe weather, attention will then turn to the "main event" expected to arrive by Saturday afternoon, discussed in the long-term section below. 56/GDG && .LONG TERM... (Saturday afternoon through next Wednesday) Issued at 301 AM CDT THU MAR 13 2025 Saturday is expected to be another warm, breezy day, with highs in the 70s to around 80 in the southeast. There remains some uncertainties regarding the evolution of the Friday night/Saturday morning activity and how that might factor into the atmospheric conditions across Central Alabama on Saturday afternoon. More residual cloud cover from the previous night could be a mitigating factor, with cooler temperatures and less instability. However, it appears in some of the high-res CAMs that the Friday night round may not be a large factor in affecting the Saturday afternoon event. Barring any mitigating circumstances, sufficient low-level moisture and strong upper-level divergence should lead to the development of thunderstorms by Saturday afternoon. Initial activity will likely begin over Mississippi and move northeastward into Alabama. Models indicate MLCAPE values of 1500-2000 J/kg with substantial 0-3 km SRH >400 m2/s2 and LCL heights sub-500 m over eastern Mississippi during the afternoon. There appears to be conditions favorable for intense and potentially long-lived supercells capable of tornadoes, large hail, and damaging winds to move northeastward across Central Alabama into Saturday evening. This will likely be followed later into the evening/overnight by a front-driven line of thunderstorms, with more potential for damaging winds and embedded tornadoes, especially across the northern half of the area. As such, a Level 4/5 Moderate risk has been introduced across much of Central Alabama in response to growing concern of intense supercells, and a severe weather outbreak now appears likely. Given the indication for the strengthening low-level jet during the day Saturday, as mentioned in previous forecast cycles, non- convective wind gusts of 35-45 mph would be reasonable and a Wind Advisory will likely be considered as time draws closer. Aside from the severe weather threat, heavy rainfall is likely to produce accumulations of up to 3 inches in some areas. Flooding will be possible, especially in typical low-lying problem area. A Slight Risk for Excessive Rainfall is in effect Saturday through Sunday morning. Rain moves out by Sunday morning, leaving behind a slightly cooler start to the week. Sunday night and Monday night lows are forecast to be in the 30s across the northern half of the area. Temperatures will rebound mid-week ahead of the next system, which will bring rain and possibly thunderstorm chances back into the area Wednesday night. 12 && .AVIATION... (12Z TAFS) Issued at 654 AM CDT THU MAR 13 2025 Cloud cover has increased across the area in advance of an approaching upper-level shortwave. There are pockets of MVFR ceilings, but most cloud decks remain at VFR criteria. Some occasional drops into MVFR may occur throughout the morning. -SHRA and perhaps some instances of TSRA will be possible today, but there's uncertainty on how much areal coverage we will see, so for now utilized a mix of VCSH and -SHRA late this morning and into the afternoon, with PROB30 for TSRA at ANB/ASN/MGM with the activity expected to reach those sites during the afternoon when instability will be the highest. Amendments will likely be needed as we get a better handle on the convective development throughout the morning. Calm conditions are expected overnight then low ceilings and perhaps some fog/reduced visibility will develop early tomorrow morning. 86/Martin && .FIRE WEATHER... A cluster of thunderstorms will move southeastward across the area today, although not all locations will receive rainfall. Min RH values are forecast to remain above 40 percent this afternoon, with southerly 20ft winds generally less than 10 mph. On Friday, winds will increase to 12-15 mph, occasionally higher. Min RH values Friday afternoon are expected to be 40-45 percent. Rain and thunderstorm chances increase during the evening and overnight hours, continuing into Saturday. Chances for showers and thunderstorms persist through early Sunday morning. Several of the storms may be strong to severe. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 75 54 79 62 / 30 20 0 80 Anniston 74 55 79 64 / 40 20 10 60 Birmingham 75 58 80 65 / 50 20 10 80 Tuscaloosa 77 59 83 67 / 50 10 0 80 Calera 75 58 79 65 / 60 10 10 80 Auburn 72 57 77 64 / 60 10 10 20 Montgomery 77 59 82 65 / 60 10 10 50 Troy 76 59 81 65 / 60 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...56 LONG TERM....12 AVIATION...86/Martin
Hazardous Weather Outlook National Weather Service Birmingham AL 320 AM CDT Thu Mar 13 2025 ALZ011>015-017>050-141130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 320 AM CDT Thu Mar 13 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few severe storms are possible roughly between 8 am through 7 pm today with potential hazards including damaging winds up to 60 mph and large hail up to golf ball size. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Some severe storms will be possible across mainly the western half of Central Alabama from 10 pm Friday night through 8 am Saturday morning. Damaging winds up to 60 mph, large hail up to quarter size, and a few tornadoes will be possible. A greater risk for severe storms is forecast during the afternoon and evening Saturday through early Sunday morning. Damaging winds up to 70 mph, large hail up to golf ball size, and tornadoes, some of which may be strong, are likely during this time frame. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and again Friday night through Sunday morning.
Special Weather Statement
National Weather Service Birmingham AL
725 AM CDT Thu Mar 13 2025
ALZ011-012-131300-
Marion AL-Lamar AL-
725 AM CDT Thu Mar 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARION AND NORTHERN
LAMAR COUNTIES THROUGH 800 AM CDT...
At 725 AM CDT, Doppler radar was tracking a strong thunderstorm over
Detroit, or near Sulligent, moving east at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Detroit, Henson Springs, Winfield, Rankin Fite Airport, Twin, Guin,
Gu-
Win, Byrd, Beaverton, Pine Springs, Marion County Public Lake,
Pikeville, Hamilton, and Sulligent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3407 8821 3417 8786 3392 8779 3392 8797
3391 8823
TIME...MOT...LOC 1225Z 257DEG 23KT 3399 8817
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
86/MartinSpecial Weather Statement
National Weather Service Birmingham AL
759 AM CDT Thu Mar 13 2025
ALZ011-012-131330-
Marion AL-Lamar AL-
759 AM CDT Thu Mar 13 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MARION AND
NORTHEASTERN LAMAR COUNTIES THROUGH 830 AM CDT...
At 759 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Guin, or 8 miles northwest of Winfield, moving
east at 20 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Tucker, Winfield, Pearces Mill, Brinn, Twin, Brilliant, Guin, Gu-
Win, Texas, Marion County Public Lake, Piney Grove, Pikeville, Glen
Allen, and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3392 8765 3392 8795 3390 8795 3409 8806
3420 8778
TIME...MOT...LOC 1259Z 253DEG 19KT 3399 8793
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
86/MartinSpecial Weather Statement
National Weather Service Birmingham AL
815 AM CDT Thu Mar 13 2025
ALZ023-131400-
Tuscaloosa AL-
815 AM CDT Thu Mar 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TUSCALOOSA COUNTY
THROUGH 900 AM CDT...
At 815 AM CDT, Doppler radar was tracking a strong thunderstorm over
McFarland Mall, or over Tuscaloosa, moving east at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Tannehill Ironworks State Park, Englewood, Cottondale, Little Sandy,
Maxwell, Brookwood, Peterson, Vance, Holt, McFarland Mall, Caffee
Junction, Shelton State Community College, Tuscaloosa Amphitheater,
Bryant Denny Stadium, Lake Wildwood, University Mall, Fleetwood,
Bucksville, Deerlick Creek Campgrounds, and Camp Horne B.S.A..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3326 8757 3329 8712 3329 8709 3328 8709
3328 8707 3325 8707 3322 8710 3322 8712
3324 8712 3324 8714 3319 8720 3313 8720
3313 8728 3309 8731 3304 8732 3308 8759
TIME...MOT...LOC 1315Z 274DEG 25KT 3317 8749
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
86/MartinThe Columbus AFB radar (KGWX), 47 km away, was scanning. The volume nearest the first event began at 13:15 UTC.
3 hail. Local standard time, as filed.
Penny to nickel-size hail fell in Winfield, with hail covering the ground.
Nickel-size hail fell in the Eldridge area.
A social media photo showed nickel-size hail that fell in the Double Springs area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232101, 1232104, 1232107.